Minnesota, 2004

High Wind in Minnesota, April 25, 2004

April 25, 2004 · NWS FGF · 2 events in 2 counties and zones

58 mph wind gusts were measured by 2 different MNDOT RWIS sites, one just east of Moorhead (at 2:59 pm CST) and another near Tenney (from 3:46 to 3:56 pm CST).

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

58 mph wind gusts were measured by 2 different MNDOT RWIS sites, one just east of Moorhead (at 2:59 pm CST) and another near Tenney (from 3:46 to 3:56 pm CST).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 25, 12:30 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Apr 25, 12:30 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
130 PM CDT SUN APR 25 2004

USUAL TEMPERATURE CHALLENGES NEXT FEW DAYS...MOST NOTABLY ON
WEDNESDAY.

VORT MAX MOVING THRU CNTRL ND ATTM...BTWN DVL/BIS/MOT.  ASSOC COLD
POOL AT 500 MB (-32C) ALONG WITH SFC TEMPS NR 60F CREATING STEEP
LAPSE RATES.  ENOUGH MOISTURE NR 700 MB FOR HIGH BASED CU AND ISOLD
-SHRA.  MOST OF THE PCPN LIKELY EVAPORATING BEFORE REACHING THE
GROUND...BUT THIS EVAPORATION IS ACTING TO MIX DOWN WINDS UP TO NR
500 MB WHERE MAX WINDS ARE 50KT.  GETTING REPORTS PAST HOUR OF
40-45KT GUSTS ASSOC WITH SHOWER ACTIVITY IN THE DVL/MOT AREA.  SEE
NO REASON WHY ISOLD -SHRA WILL NOT CONTINUE TO MOVE INTO THE VALLEY
AND NW MN DURING THE REST OF THE AFTN AND EARLY EVENING BEFORE
DISSIPATING WITH SUNSET SO WILL UPDATE TONIGHT TO INCLUDE ISOLD
-SHRA TIL 02Z IN GRIDDS ALL AREAS.

SECOND VORT MAX...MORE ASSOCIATED WITH 85H LOW IN
MANITOBA...SWINGING SOUTH-SOUTHEAST THRU MANITOBA.  THICKER CLOUDS
AND LOW LEVEL MOISTURE WITH THIS FEATURE WILL SPREAD INTO NRN MN
THIS EVENING WITH A FEW SHOWERS.  THIS FEATURE WILL LINGER TO JUST
PAST MIDNIGHT.

WILL MAINTAIN WIND ADVISORY FOR ERN ND AND FAR NW MN TIL 02Z DUE TO
GUSTY NATURE OF WINDS WITH SHOWERS.  850 MB WINDS ACTUALLY INCREASE
A BIT AROUND 00Z AS 850 MB FRONT MOVES THROUGH NW MN EARLY THIS
EVENING. GOOD SHOT OF 850 MB COLD ADVECTION 00-06Z TIME FRAME WHICH
WOULD ALLOW TEMPS TO DROP TO 32F OR A BIT BELOW BY MORNING.

RATHER COOL AIR AT 850 MB OVER FCST AREA ON MONDAY...BREEZY STILL
WITH 850 MB WINDS AROUND 35 KTS...BUT WITH SUN EXPECT TEMPS TO REACH
UPPER 40S TO LOWER 50S. BKN CU PSBL IN MN WITH FLATTER SCT CU IN ND
AS 500 MB WARMS DURING THE DAY. FWC MOS HAS BEEN TOO COOL (ESP 12Z
RUN).  MAV MOS HAS BEEN DOING A GOOD JOB OF LATE.

HIGH PRESSURE RIDGE OVER FCST AREA MONDAY EVENING WITH WARM
ADVECTION QUICKLY BEGINNING LATE MON NIGHT AND TUESDAY.  GOOD WARM
FRONT LOOKS TO SET UP SFC-850 MB TUESDAY AND MOVE ACROSS THE FCST
AREA.  SOME MID CLOUDS EXPECTED EAST OF WARM FRONT...BUT DONT BUY
OVERLY WET GFS WITH PCPN OVER LAKE OF THE WOODS AREA.  WILL TEMPER
TUESDAY HIGHS A BIT LOWER RED RIVER AND POINTS EAST.  TUESDAY NIGHT
IS MILD...THEN PROBLEM COMES IN ON WEDNESDAY AS TIGHT BAROCLINIC
ZONE DROPS SOUTH THRU THE FCST AREA.  FRONT ITSELF DROPS THRU FCST
AREA BY 00Z THU...WITH TIGHT 850 MB THERMAL BOUNDARY BEHIND SFC
FRONT.  TEMPS WILL PEAK IN THE NORTH BY NOON THEN FALL...WITH HIGHS
REACHING 70F OR HIGHER IN THE FAR SOUTH AS 850 MB TEMPS APPROACH +20
INTO THE SOUTHEAST CORNER OF ND.  ANY PCPN WITH FRONT?  IT LOOKS
REALLY DOUBTFUL AHEAD OF FRONT AS SFC-850 MB LAYER IS VERY DRY AND
500 MB TROUGH AND ASSOC COOLING TRAILS SYSTEM.  WILL KEEP THUNDER
MENTION WED AFTN OVER THE AREA...BUT THIS IS LOOKING IFFY.  WINDY
BEHIND FRONT WITH A BAND OF LIGHT SHOWERS MOVING SOUTH THRU THE
AREA...THOUGH QPF AMTS ARE NOT MUCH.

.LONG TERM (THU-SUN)...
AREA REMAINS IN NORTHWEST FLOW ALOFT WITH 500 MB TROUGH OVER CNTRL
CANADA INTO THE NRN PLAINS. THIS WILL KEEP AREA IN COOLER THAN
NORMAL AIRMASS ALONG WITH WEAK FRONTS FROM TIME TO TIME DROPPING
THRU.  ONCE SUCH FRONT PASSES THRU FRIDAY...BUT PCPN CHANCES APPEAR
SMALL AS MOST ENERGY IS NORTH OF THE BORDER.  THUS KEPT EXTENDED
PERIOD DRY.  MEX/HPC TEMPS LOOKED GOOD ATTM AND USED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY UNTIL 9 PM FOR ALL OF E ND COUNTIES.
     RED FLAG WARNING FROM NOON UNTIL 9 PM FOR GRIGGS...STEELE...
     TRAILL...BARNES...CASS...RANSOM...RICHLAND AND SARGENT COUNTIES.
MN...WIND ADVISORY UNTIL 9 PM FOR KITTSON...ROSEAU...MARSHALL...
     POLK...PENNINGTON...RED LAKE...NORMAN...MAHNOMEN...CLAY...
     BECKER...OTTERTAIL...WILKIN AND GRANT COUNTIES.

&&

RIDDLE
Hazardous weather outlook, Apr 25, 5:55 AM CST, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
655 AM CDT SUN APR 25 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-251430-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
655 AM CDT SUN APR 25 2004

...A WIND ADVISORY IS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR ALL
OF EASTERN NORTH DAKOTA...AND PARTS OF WESTERN MINNESOTA...
...A RED FLAG WARNING IS IN EFFECT FOR THIS AFTERNOON AND EARLY
EVENING FOR SOUTHEASTERN NORTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

LOOK FOR THE NORTHWEST WINDS TO INCREASE TO AROUND 25 MPH WITH GUSTS
UP TO 35 MPH UNTIL 9 PM THIS EVENING FOR ALL OF EASTERN NORTH DAKOTA
AND THE AREA WEST OF A ROSEAU TO DETROIT LAKES LINE IN WESTERN
MINNESOTA. THE PASSAGE OF A COLD FRONT THIS MORNING WILL ALLOW
COOLER AIR TO MOVE INTO THE REGION ON GUSTY NORTHWEST WINDS. THE
WINDS ARE EXPECTED TO SLOWLY DIMINISH THIS EVENING.

IN ADDITION...A RED FLAG WARNING HAS BEEN ISSUED FROM NOON UNTIL 9
PM CDT FOR THE PART OF SOUTHEASTERN NORTH DAKOTA SOUTH OF A MAYVILLE
TO COOPERSTOWN LINE. THE COMBINATION OF THE STRONG...GUSTY WINDS AND
LOWER DEWPOINTS WILL COMBINE WITH TEMPERATURES AROUND 60 DEGREES TO
PRODUCE VERY DRY RELATIVE HUMIDITY VALUES IN THE TEENS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE FOR THUNDERSTORMS EXISTS ON WEDNESDAY AFTERNOON FOR EASTERN
NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE)

NG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Clay

When
April 25, 2:59 PM CST
Where
Clay forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

High Wind, Wilkin

When
April 25, 3:46 PM CST to 3:56 PM CST
Where
Wilkin forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392218, 5392219.